Hail, Jefferson
- When
- May 7, 4:25 PM CST
- Where
- Jefferson County, 0.9 mi NW of Watson Chapel
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.190, -92.080
Report from social media.
A ridge of high pressure over the middle of the country provided days of dry weather, and monthly rainfall deficits exceeded two inches at Little Rock (Pulaski County). A lifting warm front that retreated back into the far northeastern part of Arkansas as a stationary front brought several, afternoon rounds of pulse severe thunderstorms with hail and damaging winds to the area, including a brief…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A ridge of high pressure over the middle of the country provided days of dry weather, and monthly rainfall deficits exceeded two inches at Little Rock (Pulaski County). A lifting warm front that retreated back into the far northeastern part of Arkansas as a stationary front brought several, afternoon rounds of pulse severe thunderstorms with hail and damaging winds to the area, including a brief tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 7, 12:45 PM CST, 3 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 145 PM CDT Sun May 7 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Tuesday) Issued at 144 PM CDT Sun May 7 2023 Recent sfc obs around the FA indicated temps in the low to mid 80s, w/ dewpoint temps hovering in the upper 60s to near 70F. Mesoanalysis indicated destabilization was prominent across much of AR w/ limited ML inhibition over Cntrl and Srn AR where precip and cloud covg have been minimal thru the day. ML buoyancy was approaching 1500 to 2000 J/kg across much of the warm sector. Thru the remainder of the afternoon/evening, isolated storms are expected to develop across portions of S/wrn and Cntrl AR. A few storms could become strong, to briefly severe thru the later evening hours, w/ hail and some strong wind gusts possible. Mon, a rinse and repeat pattern is expected to unfold, w/ temps around the FA lkly reaching their highest readings of the season...most areas in the upper 80s, to even low 90s. Some diurnally-driven isolated shower/storm activity could be seen through the early afternoon hours Mon w/ such a warm and humid airmass locked in place over the FA. However, greater covg of precip is not anticipated thru much of the day. Over the course of the day, a weak sfc low looks to traverse across the Midwest/OH River Valley, w/ a trailing weak cdfrnt draping S/W across the Cntrl Plains. This bndry looks to serve as the focus point for more vigorous convective development later Mon evening. Buoyancy values of 2500-3000 J/kg wl be prominent across much of the Bootheel region of MO Mon night...beyond 00Z..., w/ short-range CAM guidance bcmg more indicative of a thunderstorm complex developing along or near the bndry layer instability gradient, and quickly advancing southward into N/E AR and N/W TN. Portions of N/Ern AR may see damaging wind gusts and local instances of large hail should a mature thunderstorm complex or even a more organized MCS materialize. Tues, a persistence fcst can be expected, w/ seasonably warm and muggy condns remaining in place, and isolated shower/storm potential peaking during the late afternoon and early evening timeframe. && .LONG TERM... (Tuesday Night through next Sunday) Issued at 144 PM CDT Sun May 7 2023 The pattern aloft will feature a tongue of H500 ridging extending from the northeast GOM toward the Northern Plains. Several disturbances will be embedded within this ridge with persistent troughing noted on either side. This will provide a period of unsettled weather with a lingering warm, humid airmass through next weekend. Temperatures will be much closer to Summer readings with daily highs largely in the 80s F and lows in the 60s F. Rain chances will be in the forecast daily, with much of this activity diurnally driven. Remnant boundaries from mesoscale systems will help influence location of precip development at times. Locally heavy rainfall will be possible, but coverage is not expected to be uniform and widespread. && .AVIATION... (18Z TAFS) Issued at 1240 PM CDT Sun May 7 2023 VFR condns were noted around much of the FA Sun afternoon w/ scattered low-lvl cloud debris from early morning precipitation. SCT to BKN cloud cover wl remain over much of the region thru the PD w/ prevailing Srly winds and VFR condns Sun evening. Isolated showers and storms are expected Sun evening beyond 00Z, mostly impacting Cntrl terminals, and have included VCTS mentions at select terminals. Where rainfall does occur, some MVFR to IFR CIGs may be seen thru Mon morning. /72/ && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 69 89 67 85 / 20 10 50 40 Camden AR 67 87 66 88 / 20 20 10 40 Harrison AR 67 88 64 83 / 10 30 50 40 Hot Springs AR 67 88 66 87 / 30 10 30 50 Little Rock AR 70 90 69 88 / 30 10 30 50 Monticello AR 69 88 68 89 / 30 10 20 30 Mount Ida AR 66 87 65 87 / 30 10 30 50 Mountain Home AR 67 89 64 84 / 10 40 60 40 Newport AR 69 87 67 85 / 30 10 60 40 Pine Bluff AR 68 89 67 87 / 30 10 30 40 Russellville AR 67 90 67 87 / 20 10 40 50 Searcy AR 67 89 67 86 / 30 10 50 50 Stuttgart AR 70 89 68 87 / 30 10 40 40 && .LZK WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...72 LONG TERM....67 AVIATION...72
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 151 PM CDT Sun May 7 2023 ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069- 103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230- 237-238-240-241-313-340-341-081900- Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence- Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry- Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark- Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln- Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest- Newton County Higher Elevations-Searcy County Lower Elevations- Southern Johnson County-Southern Pope County- Southeast Van Buren County-Western and Northern Logan County- Northern Scott County-Northwest Yell County- Polk County Lower Elevations- Central and Eastern Montgomery County- Boone County Higher Elevations-Newton County Lower Elevations- Northwest Searcy County Higher Elevations- Johnson County Higher Elevations-Pope County Higher Elevations- Van Buren County Higher Elevations- Southern and Eastern Logan County- Central and Southern Scott County-Yell Excluding Northwest- Northern Polk County Higher Elevations- Northern Montgomery County Higher Elevations- Eastern, Central, and Southern Searcy County Higher Elevations- Southeast Polk County Higher Elevations- Southwest Montgomery County Higher Elevations- 151 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...This Afternoon and Tonight Chances for isolated thunderstorms will remain possible through the evening with a few strong storms possible, but the threat for more widespread severe weather remains low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms will remain possible through much of the period, with the potential for strong to severe storms over portions of northeastern Arkansas Monday night. Otherwise, the threat for more prominent and organized severe weather is low through the period. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 72/67
Special Weather Statement
National Weather Service Little Rock AR
507 PM CDT Sun May 7 2023
ARZ056-072230-
Jefferson AR-
507 PM CDT Sun May 7 2023
...A strong thunderstorm will impact portions of western Jefferson
County through 530 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kedron, or 8 miles southwest of Pine Bluff, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pine Bluff... White Hall...
Altheimer... Warbritton...
Cottondale... Madding...
Pine Bluff Arsenal... Sulphur Springs...
Sherrill... Faith...
Pinebergen... Ladd...
Glenlake... Watson Chapel...
Rob Roy...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3422 9174 3406 9200 3406 9217 3413 9223
3416 9223 3442 9196
TIME...MOT...LOC 2207Z 227DEG 23KT 3412 9212
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
62The Little Rock radar (KLZK), 74 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Report from social media.
An extremely brief tornado developed near the intersection of Arkansas highway 79 and 31 north of Pine Bluff, AR. Video footage showed tornado only lasting 30 seconds with swirling dirt and dust in an open field. No EF rating was attainable and there was no damage to survey.
A power line was blown down on the north side of Harrison.
A large tree and multiple powerlines were blown down across a roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyThe tornado archive for Arkansas, 2023Warnings in Arkansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100259, 1100282, 1100261, 1100263.